Arkansas, 2003

Damaging Wind in Arkansas, May 2, 2003

May 2, 2003 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 2, 8:55 PM CST, 15 minutes earlier.

Area forecast discussion, May 2, 8:55 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
955 PM CDT FRI MAY 2 2003

WILL HAVE TO UPDATE ZONES AGAIN TO ADD NEW SVR WATCH FOR NORTHERN
ZONES.

STORMS BEGINNING TO FIRE ACROSS THE NORTHERN ZONES THIS
EVENING...AS THIS AREA REMAINS IN AREA OF BEST INSTABILITY.
LATEST LAPS ANALYSIS INDICATED LI/S STILL IN THE -6 -(-8)...
WITH CAPES STILL IN EXCESS OF 3500 J/KG. WEAK FRONT...WHICH APPEARS
WASHED OUT THIS EVENING...EXTENDS ROUGHLY ALONG THE RED RIVER OF N
TX...THROUGH MCCURTAIN COUNTY OK...INTO SCNTRL AR...WITH STORMS
ROOTED NEAR THIS BOUNDARY.  FRONT IS PROGGED TO LIFT NWD LATER
TONIGHT AND DURING THE DAY SAT.

REMOVED BOTH EARLIER SVR WATCHES...AND ALSO RAISED MINS A
CATEGORY IN ALL LOCATIONS.  ALSO LEFT SVR MENTIONED UP NORTH IN
LIGHT OF CURRENT CONVECTION...AND RAISED POPS A TAD THERE AS
WELL.  LOWERED POPS TO SLIGHT CHANCES ELSEWHERE...AND KEPT
30/S OUT WEST FOR CONVECTION OVER CNTRL TX MOVING E.

UPDATE ALREADY OUT.

15

.SHV...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 3 AM CDT FOR
MCCURTAIN COUNTY OK...EXTREME NE TX...AND ALL OF SW AR.
Hazardous weather outlook, May 2, 11:00 AM CST, 10 hours 10 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL CONTINUE TO LINGER ACROSS THE AREA THIS
AFTERNOON...MOVING AT A SNAILS PACE TOWARD THE INTERSTATE 20
CORRIDOR ACROSS NORTH LOUISIANA AND SLIGHTLY FURTHER SOUTH ACROSS
EAST TEXAS.  THE FRONT...ALONG WITH THE COMBINED MOISTURE AND
DAYTIME HEATING WILL IGNITE SCATTERED THUNDERSTORMS THIS AFTERNOON.
SOME THUNDERSTORMS WILL MOST LIKELY BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
MOISTURE WILL LINGER ACROSS THE AREA THROUGH MUCH OF THE PERIOD...SO
AFTERNOON THUNDERSTORMS WILL REMAIN IN THE FORECAST.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

20

In the hours before

Local storm report, May 2, 6:41 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
741 PM CDT FRI MAY 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    3 W BATTIEST              OK   TORNADO
05/01/03   MCCURTAIN                      F0 TORNADO OCCURRED FROM 4
                                          MILES NW OF BATTIEST TO 2
                                          MI SW OF BATTIEST. DAMAGE
                                          CONSISTED OF TORN ROOF OFF
                                          BARN...SHEET METAL
                                          DAMAGE...AND FEW TREES
                                          DOWN. REPORTED BY SPOTTER.

0815 PM    BROKEN BOW                OK   TORNADO
05/01/03   MCCURTAIN                      F2 TORNADO OCCURRED FROM 5
                                          MILES NW OF BROKEN BOW TO 8
                                          MILES SE OF BROKEN BOW.
                                          DAMAGE CONSISTED OF 2 HOMES
                                          WITH SEVERE ROOF
                                          DAMAGE...AND 30 TO 40 HOMES
                                          WITH MINOR TO MODERATE ROOF
                                          AND FRAME DAMAGE. ONE HOME
                                          DESTROYED. NUMEROUS TREES
                                          UPROOTED AND
                                          SNAPPED...ALONG WITH
                                          SEVERAL POWER POLES.
                                          REPORTED BY NWS SURVEY.

03
Special weather statement, May 2, 8:06 PM CST, 1 hour 4 minutes before
TXZ124>126-136>138-149>153-165>167-030230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
906 PM CDT FRI MAY 2 2003

SEVERE THUNDERSTORM WATCH #213 THAT WAS IN EFFECT FOR MUCH OF EAST
TEXAS HAS BEEN CANCELLED.

The radar

The Shreveport radar (KSHV), 148 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hempstead

When
May 2, 9:10 PM CST
Where
Hempstead County, Countywide
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
33.767, -93.633

Numerous trees down all througout the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353874.